Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

August 2, 2021Hill County, Liberty County, Montana

NWS Great Falls, MT issued this special weather statement at Aug 2, 2021, 7:39 PM MDT for Hill County, Liberty County, Montana. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2021, 7:39 PM MDT (01:39 UTC)
Expired
Aug 2, 2021, 8:30 PM MDT
In force
51 min
Issued by
NWS Great Falls, MT

Counties Hill County, MT, Liberty County, MT

The radar

The Great Falls radar (KTFX), 91 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 1.7 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2021-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2021-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
177 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1940 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

274 
WWUS85 KTFX 030139
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
739 PM MDT Mon Aug 2 2021

MTZ011-013-044-045-030230-
Chouteau-Liberty-Hill-Toole-
739 PM MDT Mon Aug 2 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT LIBERTY...EASTERN 
TOOLE...WESTERN HILL AND NORTHWESTERN CHOUTEAU COUNTIES...

At 737 PM MDT, scattered strong thunderstorms will continue moving 
northeast at 15 mph over portions of Chouteau, Toole, Liberty, and 
Hill Counties.

Periods of heavy rain and winds in excess of 30 mph are possible 
with this storm.

Locations impacted include...
Chester, Inverness, Lothair, Gildford, Joplin, The Knees, Carter,
Hingham, Rudyard, Tiber Dam, Galata, Whitlash, Devon and Simpson.

This includes the following highways...
 Highway 2 between mile markers 293 and 360.
 Highway 87 between mile markers 23 and 31.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may 
cause localized flooding. Do not drive your vehicle through flooded 
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4771 11096 4791 11141 4821 11141 4822 11164
      4900 11145 4900 10974
TIME...MOT...LOC 0137Z 212DEG 12KT 4823 11121 

$$

SC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 2, 5:40 PM MDT, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 2, 5:40 PM MDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
540 PM MDT Mon Aug 2 2021

...Aviation Section Update...

.SYNOPSIS...

Showers and thunderstorms over Southwestern Montana and portions of
Central Montana are expected to persist into the overnight hours.
Locally heavy rain will continue to be possible with these storms
and could produce flash flooding and debris flows, especially in
recently burn area. After some lingering showers on Tuesday, hot and
dry weather returns for Wednesday and early Thursday. Unsettled
conditions and slightly cooler temperatures can be expected for the
weekend.

&&

.AVIATION...
532 PM MDT Mon Aug 02 2021 (03/00Z TAF period)

Scattered convection across the region should begin to gradually
diminish the first few hours of the 00z TAF period. Have carried
VCSH/VCTS for most aerodromes with KHVR/KLWT having greatest risk
of experiencing convective impacts this evening. Rogue ISO -SHRA
overnight may then occur nearly anywhere. Aside from convective
impacts, VFR to generally prevail through the TAF period. Wind
speeds and directions will vary this evening, generally WSWrly
around 10kts for western aerodromes and ESErly across eastern
aerodromes. Breezy and gusty NWrly winds nearly areawide by
mid/late afternoon Tues.

&&

.PREV DISCUSSION...
/ISSUED 213 PM MDT Mon Aug 2 2021/

Anomalously high levels of monsoon moisture remain in place over
much of the forecast area as a weak shortwave approaches from the
west. Shower and thunderstorm development has already begun over
the southwest and this activity should expand north and eastward
later this afternoon and evening. So far the strongest storms have
occurred in Jefferson county from Boulder to to just southeast of
the Helena valley. These rainfall rates will be common this
afternoon and evening due to the combination of PWAT values being
several standard deviations higher than climatology and relatively
storm motion 10 to 15 mph. It's important to note that the
convective nature of the storms may lead to some areas receiving
very heavy rainfall while others get little to no rain. Anyone
outdoors should be be especially careful as the heavier cells may
cause dangerous mud/debris flows, particularly over any burn scars
or higher and uneven terrain. The current flash flood watch is
handling the situation reasonably well, so no changes will be made
at this time. However, Lewis and Clark County could possibly be
added to the watch area later this afternoon. Showers and storms
will begin to shift eastward and weaken by late this evening, but
expect at least scattered showers and some storms to persist
through Tuesday morning. -RCG

Rain showers may linger during the day on Tuesday, mostly for the
eastern portions of Central Montana. Then a trend toward mostly
dry and warmer conditions is expected through Thursday as an upper
level ridge rebuilds over the Northern Rockies. Unsettled weather
and cooler temperatures return Friday and continue through the
weekend as an upper trough moves from the Pacific Northwest into
the Northern Plains. mpj

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  62  92  57  92 /  80  10   0  10
CTB  60  89  54  87 /  40  10   0  10
HLN  60  93  61  96 /  50  10   0  10
BZN  56  88  53  91 /  80  10   0  10
WYS  46  79  40  82 /  80  10   0  10
DLN  53  85  52  88 /  70   0   0  10
HVR  64  92  59  91 /  40  20  10  10
LWT  62  86  57  88 /  50  50   0  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight MDT tonight Beaverhead...
Broadwater...Cascade...Gallatin...Jefferson...Madison...Meagher.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 2, 5:42 PM MDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Great Falls MT
542 PM MDT Mon Aug 2 2021

MTZ013-046-049-030015-
Chouteau-Eastern Teton-Eastern Pondera-
542 PM MDT Mon Aug 2 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PONDERA...EAST
CENTRAL TETON AND WEST CENTRAL CHOUTEAU COUNTIES...

At 542 PM MDT, a strong thunderstorm was located near Dutton, or 25
miles east of Choteau, moving northeast at 20 mph.

Periods of heavy rain and winds in excess of 30 mph are possible
with this storm.

Locations impacted include...
Dutton and Power.

This includes Interstate 15 between mile markers 302 and 318.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4795 11121 4769 11147 4769 11162 4778 11184
      4811 11160
TIME...MOT...LOC 2342Z 215DEG 16KT 4781 11163

SC
Special weather statement, Aug 2, 6:08 PM MDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Great Falls MT
608 PM MDT Mon Aug 2 2021

MTZ011-013-045-046-049-030045-
Chouteau-Liberty-Eastern Teton-Hill-Eastern Pondera-
608 PM MDT Mon Aug 2 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
PONDERA...LIBERTY...EAST CENTRAL TETON...HILL AND CHOUTEAU
COUNTIES...

At 605 PM MDT, strong thunderstorms were moving northeast at 15 mph
over much of north central Montana.

Periods of heavy rain and winds in excess of 30 mph are possible
with this storm.

Locations impacted include...
Havre, Fort Benton, Chester, Big Sandy, Dutton, Geraldine, Beaver
Creek, Lothair, Joplin, Brady, The Knees, Azure, Inverness, Gildford,
Sangrey, Boneau, Box Elder, St. Pierre, Highwood and Carter.

This includes the following highways...
 Interstate 15 between mile markers 308 and 332.
 Highway 2 between mile markers 308 and 386.
 Highway 87 between mile markers 15 and 111.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Some of these storms may intensify, so be certain to monitor local
radio stations and available television stations for additional
information and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4871 10950 4759 11026 4762 11105 4768 11099
      4769 11142 4790 11200 4835 11169 4822 11166
      4822 11128 4900 11125 4900 10949
TIME...MOT...LOC 0005Z 217DEG 11KT 4820 11086

SC
Local storm report, Aug 2, 6:12 PM MDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
612 PM MDT MON AUG 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      BOZEMAN                 45.67N 111.04W
08/02/2021                   GALLATIN           MT   PUBLIC

            SEVERAL SOCIAL MEDIA REPORTS OF FLASH
            FLOODING IN DOWNTOWN BOZEMAN. INCLUDING
            SWIFTLY FLOWING WATER FROM SOUTH TO NORTH IN
            THE DOWNTOWN AREA. ADDITIONAL FLOODING
            REPORT FROM SOUTH SIDE OF TOWN NEAR 19TH AND
            GRAF.

&&

HART
Special weather statement, Aug 2, 6:47 PM MDT, 52 minutes before
Special Weather Statement
National Weather Service Great Falls MT
647 PM MDT Mon Aug 2 2021

MTZ011-013-045-030130-
Chouteau-Liberty-Hill-
647 PM MDT Mon Aug 2 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
LIBERTY...HILL AND NORTHWESTERN CHOUTEAU COUNTIES...

At 646 PM MDT, scattered strong thunderstorms were moving northeast
at 15 mph over portions of Chouteau, Liberty, and Hill Counties.

Periods of heavy rain and winds in excess of 30 mph are possible
with these storms.

Locations impacted include...
Fort Benton, Chester, Inverness, Gildford, Joplin, Carter, Hingham,
Floweree, Rudyard, Loma, Kenilworth, Kremlin and Simpson.

This includes the following highways...
 Highway 2 between mile markers 323 and 374.
 Highway 87 between mile markers 19 and 73.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4899 10949 4770 11054 4773 11134 4900 11074
TIME...MOT...LOC 0046Z 215DEG 14KT 4821 11069

SC
Local storm report, Aug 2, 6:57 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
657 PM MDT MON AUG 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY RAIN       1 SSW BOZEMAN           45.67N 111.05W
08/02/2021  M0.82 INCH       GALLATIN           MT   CO-OP OBSERVER

            BOZEMAN MSU.

&&

SAC
Special weather statement, Aug 2, 7:39 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
739 PM MDT Mon Aug 2 2021

MTZ011-013-044-045-030230-
Chouteau-Liberty-Hill-Toole-
739 PM MDT Mon Aug 2 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT LIBERTY...EASTERN
TOOLE...WESTERN HILL AND NORTHWESTERN CHOUTEAU COUNTIES...

At 737 PM MDT, scattered strong thunderstorms will continue moving
northeast at 15 mph over portions of Chouteau, Toole, Liberty, and
Hill Counties.

Periods of heavy rain and winds in excess of 30 mph are possible
with this storm.

Locations impacted include...
Chester, Inverness, Lothair, Gildford, Joplin, The Knees, Carter,
Hingham, Rudyard, Tiber Dam, Galata, Whitlash, Devon and Simpson.

This includes the following highways...
 Highway 2 between mile markers 293 and 360.
 Highway 87 between mile markers 23 and 31.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4771 11096 4791 11141 4821 11141 4822 11164
      4900 11145 4900 10974
TIME...MOT...LOC 0137Z 212DEG 12KT 4823 11121

SC

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 6:08 PM MDTSpecial Weather StatementTFXChouteau, Hill, Liberty37 min
Aug 2, 6:47 PM MDTSpecial Weather StatementTFXChouteau, Hill43 min
Aug 2, 7:44 PM MDTSpecial Weather StatementTFXBroadwater46 min
Aug 2, 7:47 PM MDTSpecial Weather StatementTFXJudith Basin43 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.